Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 146, NWS Goodland, KS

June 26, 2017Graham County, Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 26, 2017, 3:14 PM CDT for Graham County, Norton County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2017, 3:14 PM CDT (20:14 UTC)
Expired
Jun 26, 2017, 4:00 PM CDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Graham County, KS, Norton County, KS

The radar

The Grand Island radar (KUEX), 136 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 3:40 PM CDTHAIL 1.253 E Edmond, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS53 KGLD 262014
SVRGLD
KSC065-137-262100-
/O.NEW.KGLD.SV.W.0146.170626T2014Z-170626T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
314 PM CDT MON JUN 26 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Norton County in northwestern Kansas...
  Northeastern Graham County in northwestern Kansas...

* Until 400 PM CDT

* At 314 PM CDT, a severe thunderstorm was located 7 miles north of
  Edmond, or 9 miles southeast of Norton, moving south at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Edmond and Densmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3940 9985 3978 9992 3982 9969 3963 9963
      3957 9963 3957 9960 3956 9960 3941 9961
TIME...MOT...LOC 2014Z 347DEG 26KT 3973 9979 

HAIL...1.75IN
WIND...60MPH
 
$$

Buller
2 follow-up statements
025 
WWUS53 KGLD 262040
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
340 PM CDT MON JUN 26 2017

KSC065-137-262100-
/O.CON.KGLD.SV.W.0146.000000T0000Z-170626T2100Z/
Norton KS-Graham KS-
340 PM CDT MON JUN 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN NORTON AND NORTHEASTERN GRAHAM COUNTIES...

At 339 PM CDT, a severe thunderstorm was located 6 miles southeast of
Edmond, or 14 miles northeast of Hill City, moving south at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Edmond and Densmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3940 9985 3968 9989 3970 9966 3963 9963
      3957 9963 3957 9960 3956 9960 3941 9961
TIME...MOT...LOC 2039Z 347DEG 26KT 3955 9974 

HAIL...1.50IN
WIND...60MPH
 
$$

Buller
503 
WWUS53 KGLD 262044
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
344 PM CDT MON JUN 26 2017

KSC065-137-262100-
/O.CON.KGLD.SV.W.0146.000000T0000Z-170626T2100Z/
Norton KS-Graham KS-
344 PM CDT MON JUN 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN NORTON AND NORTHEASTERN GRAHAM COUNTIES...

At 342 PM CDT, a severe thunderstorm was located 8 miles southeast of
Edmond, or 12 miles northeast of Hill City, moving south at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. at 240 pm mdt, half dollar size hail was 
         reported three miles east of Edmond.  

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Edmond and Densmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3940 9985 3968 9989 3970 9966 3963 9963
      3957 9963 3957 9960 3956 9960 3941 9961
TIME...MOT...LOC 2042Z 347DEG 26KT 3953 9973 

HAIL...1.50IN
WIND...60MPH
 
$$

Buller

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:02 PM CDT, 12 minutes earlier.

Area forecast discussion, Jun 26, 3:02 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
202 PM MDT Mon Jun 26 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 201 PM MDT Mon Jun 26 2017

Across the Tri State region this afternoon...mainly mostly sunny
skies with some mostly cloudy due to trw moving thru...albeit
scattered in nature at this time. Temperatures are currently ranging
in the upper 70s up to 90F in a few spots...with light/variable
winds.

For the rest of the afternoon into the evening/overnight
period...scattered thunderstorms are expected to develop and move
thru the region. Some of these will become severe with heavy
rainfall...1 to 2 inch hail...and strong winds. With upper ridge in
place and very little surface flow...storms will move slowly and may
cause potential flooding conditions. These storms will begin to wane
as the evening hours progress with loss of instability. Boundary
over the region will shift thru the region during this time. Do
expect temps to drop into the mid and upper 50s with skies going
partly cloudy and winds go ESE.

Going into Tuesday...upper ridge in place over the Plains
region...with a strong surface gradient setting up with low pressure
west...and a surface ridge east. By the afternoon hrs...gusts could
shift upwards into the 40-50 mph range. With this setup...increased
instability on strong WAA with bring temps into the low 90s. This
increase in instability will give chance for increased trw
probability. From the SPC...the CWA is currently split between
Marginal and Slight Risk for severe wx. Models currently have precip
shifting from west to east thru the day...with best chances right
now for the afternoon hrs to start...and windy conditions by midday
at the latest.

.LONG TERM...(Thursday through Sunday)
Issued at 309 AM MDT Mon Jun 26 2017

Thursday: Looks to be another day with the potential for strong to
severe storms during the afternoon hours through the overnight.
Model soundings show MUCAPE around 2000-2500 J/kg, DCAPE near 1700
J/kg, and 0-6km bulk shear of 35-50kt across the area. Damaging
winds and hail look to be the biggest threats with any storms that
form. With PWATs around 1.50 inches, will also have to watch for the
possibility of heavy rain accompanying storms during the evening.

Friday-Sunday: Weak cold front pushes through the area late Thursday
or early Friday. Will have a slight chance of showers and
thunderstorms Friday night. Models differ for the rest of the
period. GFS is showing cooler daytime temps and wetter conditions
through Sunday evening than the ECMWF. GFS maintains NW flow aloft
over the area Saturday and Sunday, whereas the ECMWF moves upper
level ridging into the area which creates a decent amount of
subsidence over the CWA. Forecast is essentially a blend of the two
on temps and PoPs. Should be noted that if the GFS verifies, CWA
could see weekend conditions very similar to this past weekend with
cooler temps, cloud cover, and precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1111 AM MDT Mon Jun 26 2017

For KGLD...VFR conditions thru the forecast period w/ a scattered
low/mid cloud mix. Winds...W 5-10kts thru 21z then ESE around
10kts. By 14z Tuesday...S 10-20kts. LLWS 05z-14z Tuesday
160@40kts.

For KMCK...VFR conditions thru the forecast period w/ a scattered
to broken low/mid cloud mix. Winds...light/variable thru
1930z...then ENE around 10kts thru 08z Tuesday. By 08z...ESE
5-10kts increasing to 10-20kts by 14z. LLWS 08z-14z 140@35kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...SME
AVIATION...JN
Hazardous weather outlook, Jun 26, 10:41 AM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
941 AM MDT Mon Jun 26 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271545-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
941 AM MDT Mon Jun 26 2017 /1041 AM CDT Mon Jun 26 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

Isolated thunderstorms are possible early this afternoon through
tonight. One or two severe storms are possible with large hail and
damaging winds the primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Severe thunderstorms will be possible each afternoon Tuesday through
Thursday. Large hail and damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Special weather statement, Jun 26, 2:16 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
116 PM MDT MON JUN 26 2017

COZ091-092-262000-
Kit Carson County CO-Cheyenne County CO-
116 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND WESTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 200 PM MDT...

At 115 PM MDT, Doppler radar was tracking a strong thunderstorm near
Seibert, moving south at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 398 and
416.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3931 10303 3954 10283 3896 10244 3885 10293
TIME...MOT...LOC 1915Z 346DEG 23KT 3926 10290

Buller
Local storm report, Jun 26, 2:40 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             5 ESE FLAGLER           39.27N 102.98W
06/26/2017  M1.50 INCH       KIT CARSON         CO   PUBLIC

            A FEW PING PONG BALL SIZED HAIL STONES. HAIL SIZE RANGED
            FROM DIME TO PING PONG.

&&

CLT
Local storm report, Jun 26, 2:53 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
153 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             10 N NORTON             39.98N 99.89W
06/26/2017  M0.88 INCH       NORTON             KS   PUBLIC

            PEA AND NICKEL SIZED HAIL.

&&

CLT
Local storm report, Jun 26, 2:55 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
155 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             6 N NORTON              39.92N 99.89W
06/26/2017  M1.25 INCH       NORTON             KS   TRAINED SPOTTER

            CALLED AT 152 MDT AND SAID HAIL WAS STILL OCCURRING AND
            STARTED 3 MINUTES BEFORE CALL.

&&

CLT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:35 PM CDTSevere Thunderstorm WarningGLDNorton40 min
Jun 26, 3:51 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan39 min
Jun 26, 3:56 PM CDTSevere Thunderstorm WarningGLDGraham, Norton30 min
Jun 26, 4:15 PM CDTSevere Thunderstorm WarningGLDRawlins45 min
Jun 26, 4:30 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan60 min
Jun 26, 5:09 PM CDTSevere Thunderstorm WarningGLDSheridan51 min
Jun 26, 5:36 PM CDTSpecial Weather StatementGLDThomas24 min
Jun 26, 5:50 PM CDTSevere Thunderstorm WarningGLDLogan, Sheridan, Thomas40 min
Jun 26, 6:02 PM CDTTornado WarningGLDThomas29 min
Jun 26, 6:09 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan33 min
Jun 26, 6:23 PM CDTTornado WarningGLDGove, Logan, Thomas37 min
Jun 26, 6:51 PM CDTTornado WarningGLDGove, Logan24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.